Return to the Care Givers Forum | Post a Follow-Up

 o
Just a warning!

Posted by luvstocraft (My Page) on
Mon, May 30, 11 at 0:31

I posted some time back about DH's unusual eating patterns and all of you gave me great advice. Since then, I've gotten through most of the anger, feeling out of control, and am into the acceptance stage and just trying to take things one day at a time and do the best I can to keep him safe and happy.

The Neurologist had tried him on Namenda, no real help. I told him because he has Fronto Temporal Dementia, I needed help with the behaviors more than I needed to try to use something to slow it's progression. He prescribed a low dosage of Seraquel and DH showed much better impulse control and behavior--I was very pleased and even neighbors and family members noticed the improvement.

Last Tues. we had appointment with our regular doctor. I took a new medication list for him to keep him up to date. He thought the Serequel dosage was too low but I told him it's working for now, we can always increase it later if we need to. He then handed me a box of Excelon patches. I asked what they were for and he said Dementia, they should work well with the Seraquel. I wasn't too crazy about adding more medication, but hey, they are the "doctors", right?

The first two days were fine, then it really "hit the fan". Bad reaction to the medication. Loss of bladder/bowel control, unable to even stand let alone walk, totally groggy and out of it! I knew it had to be the medication since nothing else had been changed--so I stopped the patch. Tried to reach the doctor, didn't even get a call back from the on call doctor! Kept close watch on DH over night and called the doctor the next morning to report what had happened. He stated he'd never had anyone have a reaction like that to the patch, and to keep him posted.

It's been a week now, and he's doing better now that it's out of his system. However, he is not back to the level he was before all this. I'm upset about it, and have made up my mind that only the Neurologist will be prescribing for his Dementia from now on.

Just wanted to share my experience in hopes it might help someone else. I do realize that other's may adjust to it just fine and it may have affected him more because he has colitus and the side effects are of the patch are usually nausea and loose stools.

Luvs


Follow-Up Postings:

 o
RE: Just a warning!

Hi Luvs, Is your hubby on a statin drug. My GF's hubby just started a drug for very mild dementia, his doesn't really show up enough to tell for sure on MRI or so she was told. The statin drug gave him a very weak leg last year & things got bad & he had test after test & ended up both legs so weak she was forced to have son fly up to their Wash. state property & drive them home. They had done things right up there. Got him on steroids & antibiotics in case it was a flu- more tests said it was poly-neuro something-muscles & nerves involved. -he just got off them couple of months ago. Started getting weak again & he has been getting more & more confused,feeding the dog again hr. after he did etc.. Disease in caused by statins. GF looked on Internet & found out that they gave same drug to group of young men & now after number of years they are all having problems, many similar to her DH. My DIL was on same drug & got thyroid tumors 9 to be exact.Book says caused cancer in rats). I told her she would have to stop the drug for 2 weeks before surgery so she stopped it right away so by time she saw dr. that was 118 miles away he was shocked & wanted to know what she was doing. She said "why?" He said the tumors had shunk- what are you doing to shrink them. She told him MIL looked in drug book drs.use(Physicans'Desk Reference) it said to stop using it 2 weeks before surgery- he told her she didn't need surgery & to never take the drug again.(I had thought they might be able to get the surgery in while she was down there as she felt lousy,she is fine now.)If the patch is Exelon, the book I have has only info on capsules. it is 2003 version so they didn't have patches back then. it says aggressive reaction in 3% of patients. My dad had stroke yr ago & was doing well then 2 weeks later got a calcium channel blocker & next day his good arm had a tremor & he was listless we insisted he be taken off of it but it set him back so 1 yr later he can't walk without you holding on to him. Wish I could remember what drug GF just got for her hubby. I can ask her but it it is very advanced dementia can't be used. It didn't have too long a list of side effects. Some have several pages!! It is getting very scary as drug companies really push drs to sell their drugs. Jan


 o
Other drug

I asked GF what her neurologist prescribed & her hubby is taking Donespezil hydrochloride-Aricept happens to be the brand. Seem to be helping so far but it's only been a week. It doesn't have as many serious side effects as Exelon.


 o
RE: Just a warning!

My husband had AZ and they had him on some meds for it. My Pharmacist told me none have not been proven to work, we are their guinea pigs. Watch for ulcers when taking that stuff.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Care Givers Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here